Stuck in Vac
Attila does not offer the same remedies as Montezuma
by Don Beil (Somalia 196466)
FOR THE FIRST TIME IN MY LIFE, I was seriously constipated.
I was in Hungary w, on my fourth trip there in the past few years, and I was spending two nights in Vac, a small town northeast of Budapest about an hour by car. A walk around the square takes you past several shops including a pharmacy and a large school for the deaf which was my purpose in being there.
Although I travel with plenty of over-the-counter cures for the opposite problem, I had nothing with me for my current dilemma. I was becoming so desperate that I considered drinking the tap water straight but then I realized that Id been drinking the water straight ever since my first visit to Hungary with no effect. What a time for a trouble-free water supply.
So I headed for the pharmacy.
As with most of my encounters in stores in Hungary, the clerks did not speak English and why should they? And I dont speak Hungarian. Im a teacher of the deaf, and often find that my sign language skills can be helpful when traveling. But think about it not very helpful in the current situation. So I resorted to facial expressions to try to convey my malady no good. Suddenly with a knowing burst of mental self-satisfaction, I blurted one spoken word, ExLax, hoping that it was part of a universal pharmaceutical Esperanto again no luck.
I turned to the other customers for help. None spoke English.
Another idea to address the communications block I recalled a bookstore Id shopped in earlier that was a short distance off the square, so I departed the pharmacy and made my way there. I knew the clerk spoke a bit of English, because Id tried unsuccessfully to buy a Hungarian-language version of Alice in Wonderland for friends, but out of embarrassment, I was hesitant to ask her for help. I know it shouldnt matter that she was female and Im a male, but it did. So instead of asking directly, I asked to borrow a pen and paper, and with both in hand, headed for the English-Hungarian dictionaries. Trying to look as inconspicuous as possible I copied the Hungarian word in question.
I walked back to the pharmacy and showed the clerk my word. There was a knowing look on her face. I had the satisfied feeling that Id gotten the correct translation. She handed me a generic white box of pills on which she wrote 1234. I knew another trip to the dictionary was not going to help on this one.
This might be the time for some sign language. I gave her my best puzzled look and pointed to the numbers. And I made a mental note to thank all my sign language teachers for constantly chiding me to use more animated expressions. Fortunately the clerk realized my problem, looked at my size, and crossed out all the numbers except the 2. At 6 feet 2 inches and 190 pounds, I wondered what you have to look like to be a 4. So Id gotten the medication and the quantity to take, but how often was I to take the two white pills?
Where to go next. I could head back to the school for the deaf that I was visiting, but the situation was a bit problematic. The Hungarian teacher who had acted as a translator for me during past visits was not available this time, and I had been communicating mostly in sign language, hoping that American Sign Language would translate into Hungarian Sign Language. My one English-speaking contact at the school was a teenage girl, the daughter of the principals secretary. There was something about the situation I didnt want to ask her about the correct dosage. No go.
So, I headed back to my hotel still not knowing how often to take the pills. Having heard graphic stories of others in the similar situation, I knew that Id have to plan carefully for where Id be during the hours after taking them. Later that afternoon, I made a leap of faith and took two pills. Nothing by the morning. So in a greater act of faith, I took two more while my mind wondered were these pills for the opposite ailment? But, fortunately, later that afternoon they did their job.
Incidentally, if youre off to Hungary, you may find yourself in a similar bind. If so, you may want to make a note now that the Hungarian word I found in the dictionary was székrekedéses.
For the past 25 years, Don Beil (firstname.lastname@example.org and www.rit.edu/~dhbndp) has been teaching computing to deaf and hard of hearing students at the National Technical Institute for the Deaf (NTID) at the Rochester Institute of Technology, Rochester NY. NTID is a partner with the Hungarian association of schools for the deaf in a grant from the Soros Open Society Institute to improve information technology education in the schools for the deaf in Hungary.